Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 18, 2003, 4:26 PM MDT for Delta County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 4:26 PM MDT (22:26 UTC)
- Expired
- May 18, 2003, 5:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Delta County, CO
The radar
The Grand Junction radar (KGJX), 33 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KGJT 182226
SVRGJT
COC029-182315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DELTA COUNTY IN WEST CENTRAL COLORADO
* UNTIL 515 PM MDT
* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES WEST OF DELTA...OR ABOUT 27 MILES
SOUTHEAST OF GRAND JUNCTION...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER DELTA AT 445 PM MDT
THIS SEVERE THUNDERSTORM WILL PRODUCE HAIL TO THE SIZE OF NICKELS...
AND WINDS IN EXCESS OF 60 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.
LAT...LON 3885 10837 3870 10838 3866 10791 3875 10773
3881 10803What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:00 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 18, 2:00 PM MDT, 2 hours 26 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT SUN MAY 18 2003 SHORT TERM DISCUSSION... THE SUBTROPICAL MOISTURE PLUME CONNECTION IS BREAKING DOWN IN SOUTHERN ARIZONA WITH SUFFICIENT MOISTURE LEFT IN PLACE SOUTH OF THE FRONT. THE COLD FRONT HAS MOVED VERY LITTLE TODAY. STRONG SE WINDS DEVELOPED AHEAD OF FRONT AND PREFRONTAL TROF IN THE GRAND VALLEY. A COUPLE OF VORT LOBE SHORT WAVE BANDS ORIENTED SW TO NE CONTINUE TO MOVE SLOWLY TO THE EAST. SOME INCREASED LIGHTNING ACTIVITY BUT SHOWERS REMAIN FAIRLY LIGHT WITH GUSTY OUTFLOWS TO 35 OR 40 MPH. THIS ACTIVITY SHOULD DECREASE THROUGH THE AFTERNOON BUT POSSIBLE SHIFT TO THE SOUTHERN BAND IN ASSOCIATION WITH MESOETA VORT MOVING THROUGH AROUND 00Z. CURRENT FORECAST IS REASONABLE EVEN IF FRONT DOES NOT TRAVEL THROUGH CWA BEFORE LOSING SUPPORT. COULD SEE SOME LINGERING TSRA INTO EVENING HOURS...BUT WILL ADJUST LAST MINUTE BASED ON OPS. ON MONDAY...LARGER TROUGH PASSES BY OUR NORTH OVERNIGHT WITH ZONAL AND MORE STABLE FLOW TO REPLACE CURRENT REGIME. THIS WILL BRING SLIGHT WARMING AND SHOULD END THE PRECIP CWFA WIDE AT LEAST FOR A DAY. DJC/21 TUESDAY AND TUESDAY NIGHT...A FLAT WESTERLY FLOW DEVELOPS WITH MARGINAL RH AND INSTABILITY. HOWEVER A SLIGHT CHANCE OF THUNDERSTORMS OVER THE CO MTNS SEEMS PRUDENT WITH DAYTIME DIFFERENTIAL HEATING. ETA SUPPORTS THIS IDEA AND PAINTS A LITTLE QPF OVER THE SAN JUANS. SOME SHORT WAVE ENERGY IN THE FLOW WILL KEEP THE SLIGHT CHANCE OF THUNDERSTORMS GOING UNTIL AROUND MIDNIGHT. WEDNESDAY...THE FLOW ALOFT BECOMES A LITTLE MORE NORTHWESTERLY AS A RIDGE OF HIGH PRESSURE BEGINS TO BUILD ALONG THE NORTHWEST COAST. THIS FLOW APPEARS FAIRLY STABLE AND DRY...SO OTHER THAN SOME MAINLY MTN CLOUDS EXPECT LITTLE WEATHER. THURSDAY-SUNDAY...MEDIUM RANGE MODELS (EC/GFS) IN GOOD AGREEMENT THRU THE ENTIRE EXTENDED PERIOD WITH RIDGE OF HIGH PRESSURE CENTERED NEAR THE 4 CORNERS...AS LONG WAVE TROF IN THE VICINITY OF 140W ANCHORS PATTERN. SENSIBLE WEATHER WILL REFLECT OUR FIRST INTRODUCTION TO A SUMMER TYPE CONDITIONS. TEMPS WILL LIKELY BE 10- 15 DEGREES ABOVE SEASONAL NORMALS...WITH 90S BECOMING LIKELY IN SERN UTAH AND POSSIBLE IN LOWER WESTERN VALLEYS OF COLORADO. WITH THE CURRENT SCENARIO DONT EXPECT ANY SOURCE OF LOW LEVEL MSTR TO SPARK MTN TSTMS...AND CLIMATOLOGY SUPPORTS THIS THINKING. ADDITIONALLY EXPECT SUBSIDENCE INVERSION WOULD PROBABLY CAP ANY THERMAL SURFACE HEATING ANYWAY. MC .GJT...NONE.
Hazardous weather outlook, May 18, 6:00 AM MDT, 10 hours 26 minutes before
COZ001>014-017>023-UTZ022>025-027>029-191130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL FORM THIS AFTERNOON OVER EXTREME EASTERN UTAH AND WESTERN COLORADO. THESE ISOLATED STORMS WILL CONTINUE THROUGH THE EVENING OVER SOUTHWEST COLORADO. BESIDES CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH WILL BE POSSIBLE FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.